Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 160, NWS Wichita, KS

July 14, 2015Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2015, 2:45 AM CDT for Barton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 2:45 AM CDT (07:45 UTC)
Expired
Jul 14, 2015, 3:15 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:06 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 12:06 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT TUE JUL 14 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 321 PM CDT MON JUL 13 2015

A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL KS MAY BECOME A
FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF A LINE FROM GREAT BEND TO
MCPHERSON TO COTTONWOOD FALLS WHERE SCATTERED POPS WERE MAINTAINED.
LARGE TEMP/DEWPOINT DEPRESSIONS/INVERTED-V SOUNDINGS MAY LEAD TO
SOME GUSTY WINDS WITH ANY STORMS THAT DEVELOP BUT MARGINAL DEEP
LAYER SHEAR AROUND ~30 KTS SHOULD PRECLUDE MORE ORGANIZED SEVERE
STORMS ACROSS CENTRAL KS.

TUE-WED...IF STORM COVERAGE IS GREATER THAN ANTICIPATED...THE QUASI-
STATIONARY BOUNDARY MAY BE FORCED FURTHER SOUTH THAN
ANTICIPATED...BUT WITH LITTLE OR NO AIRMASS CHANGE ANTICIPATED
ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KS THE HEAT ADVISORY WILL
BE UPGRADED TO A WARNING FOR MULTIPLE CONSECUTIVE DAYS OF ADVISORY
CRITERIA. SOME STORMS MAY BE ONGOING DURING THE MORNING HOURS WITH
ADDITIONAL CHANCES DURING THE AFTERNOON HOURS WITHIN A MOIST
EASTERLY FLOW REGIME ACROSS CENTRAL KS. THUNDERSTORM COVERAGE MAY
INCREASE TUESDAY NIGHT...AS A SUBTLE SHORTWAVE TROUGH LIFTS OVER THE
CENTRAL HIGH PLAINS REGION. LITTLE CHANGE IS ANTICIPATED ON
WED...HOWEVER LOWERED MAXIMUM TEMPS ACROSS CENTRAL KS WHERE ONGOING
STORMS/LIMITED INSOLATION SHOULD KEEP HIGHS IN THE LOWER 90S.
CONTINUED LOW LEVEL MOIST EASTERLY FLOW MAY RESULT IN DIURNAL
THUNDERSTORM ACTIVITY ONCE AGAIN.

THU...COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN MORE LIMITED
ACROSS THE AREA ON THU AS LARGE-SCALE FORCING FOR SUBSIDENCE IS
ANTICIPATED IN THE WAKE OF THE TROUGH MOVING OVER THE MID/UPPER
MISSISSIPPI VALLEY AREA.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 321 PM CDT MON JUL 13 2015

THE SUBTROPICAL RIDGE IS PROGGED TO REMAIN SITUATED OVER THE
SOUTHERN PLAINS STATES THROUGH THE PERIOD. THIS WILL ALLOW THE
LOW/MID LVL THERMAL RIDGE TO REMAIN IN PLACE ACROSS THE CENTRAL
PLAINS STATES WITH A CONTINUATION OF ABOVE NORMAL TEMPERATURES AND
ONLY LOW PROBABILITIES FOR DEEP MOIST CONVECTION. BETTER CHANCES
FOR PRECIPITATION MAY ARRIVE TOWARD THE END OF THE PERIOD AS
ANOTHER FRONTAL BOUNDARY APPROACHES...BUT CONFIDENCE IN HOW FAR
SOUTH THE FRONT PROPAGATES REMAINS LOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1205 CDT TUE JUL 14 2015

THE EWD PROGRESS OF SHRA/TSRA COVERING MUCH OF SW KS WILL DRAW THE
GREATEST ATTENTION THE REST OF THE NIGHT. WITH SHORT-TERM MODELS
DISAGREEING TO SOME EXTENT AS TO HOW FAR E THE CONVECTION WL
ADVANCE HAVE OPTED TO KEEP "VCTS" OUT OF THE STARTING BLOCKS FOR
KRSL...KHUT & KICT TERMINALS FOR THE REST OF THE NIGHT. ALL AREAS
TO MAINTAIN VFR STATUS THROUGH TUE EVE. WITH A WEAK STALLING FRONT
LURKING ABOUT THE PREMISES WINDS WOULD BE LGT & VRBL FOR MOST...IF
NOT ALL...OF THE 14/06Z TAF CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  98  73  95 /  30  10  20  20
HUTCHINSON      75  99  72  96 /  40  20  30  30
NEWTON          73  97  72  93 /  30  20  30  30
ELDORADO        75  96  73  94 /  20  10  20  20
WINFIELD-KWLD   74  98  74  96 /  20  10  20  10
RUSSELL         73  96  71  92 /  20  30  40  40
GREAT BEND      72  96  72  93 /  30  20  30  30
SALINA          73  99  73  91 /  20  30  40  30
MCPHERSON       73  97  72  93 /  30  20  30  30
COFFEYVILLE     75  96  75  96 /  10  10  20  10
CHANUTE         76  95  74  94 /  20  10  20  10
IOLA            76  95  74  93 /  20  10  30  20
PARSONS-KPPF    75  96  75  95 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 13, 10:35 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT MON JUL 13 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1035 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE...PRIMARILY WEST OF
I-135...WHERE BOTH SMALL HAIL AND 40 TO 50 MPH GUSTS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER WILL PERSIST ACROSS MOST AREAS ON TUESDAY.
AFTERNOON HEAT INDICES FROM 105 TO 110 ARE LIKELY ACROSS SOUTH-
CENTRAL AND SOUTHEAST KANSAS SOUTHEAST OF THE TURNPIKE WITH HEAT
INDICES FROM 100-104 LIKELY FOR MOST OF THE REMAINING AREAS.
LINCOLN AND RUSSELL COUNTIES WOULD BE THE EXCEPTIONS. PLEASE
REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR FURTHER DETAILS.

HEAT INDICES FROM 100 TO 103 ARE POSSIBLE OVER SOUTHEAST KANSAS
WEDNESDAY AFTERNOON...WHILE HEAT INDICES FROM 100 TO 104 ARE
LIKELY ACROSS MOST AREAS EACH AFTERNOON AND EARLY EVENING FROM
THURSDAY THROUGH SUNDAY.

HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK...MAINLY FROM LATE IN THE
AFTERNOON THRU LATE AT NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...SEVERAL THUNDERSTORMS MAY PRODUCE HAIL CLOSE TO
1 INCH IN DIAMETER AND WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES/MWM

In the hours before

Local storm report, Jul 13, 9:12 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             5 SW ARLINGTON          37.84N 98.24W
07/13/2015  E1.75 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Local storm report, Jul 13, 9:18 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             LANGDON                 37.85N 98.32W
07/13/2015  E1.00 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Local storm report, Jul 13, 9:34 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             N LANGDON               37.85N 98.32W
07/13/2015  E1.00 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Special weather statement, Jul 13, 10:14 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT MON JUL 13 2015

KSZ067-140345-
RENO KS-
1014 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON...OR 10 MILES
  NORTHWEST OF PRETTY PRAIRIE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PRETTY PRAIRIE...ARLINGTON...PARTRIDGE AND LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3794 9833 3800 9798 3773 9800 3773 9807
      3781 9834
TIME...MOT...LOC 0312Z 282DEG 13KT 3785 9819

RITZMAN
Local storm report, Jul 13, 11:18 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 NNW INMAN             38.29N 97.81W
07/13/2015  M0.88 INCH       MCPHERSON          KS   PUBLIC

0616 PM     HAIL             6 NW INMAN              38.29N 97.85W
07/13/2015  M1.00 INCH       MCPHERSON          KS   STORM CHASER

0635 PM     TORNADO          6 NW HUTCHINSON         38.13N 97.99W
07/13/2015                   RENO               KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF A CONE TORNADO FROM PUBLIC AND
            TRAINED SPOTTER.

0636 PM     HAIL             6 ENE NICKERSON         38.17N 97.99W
07/13/2015  E2.75 INCH       RICE               KS   TRAINED SPOTTER

0636 PM     TORNADO          6 ENE NICKERSON         38.17N 97.99W
07/13/2015                   RICE               KS   TRAINED SPOTTER

0650 PM     TORNADO          3 E NICKERSON           38.15N 98.03W
07/13/2015                   RENO               KS   TRAINED SPOTTER

            ROOF DAMAGE TO HOME LOCATED AROUND 3 MILES EAST OF
            NICKERSON ALONG 82ND ROAD.

0656 PM     TORNADO          7 WNW HUTCHINSON        38.10N 98.03W
07/13/2015                   RENO               KS   TRAINED SPOTTER

            TORNADO STARTING TO ROPE OUT WITH DUST STILL BEING KICKED
            UP.

0657 PM     HAIL             4 E NICKERSON           38.14N 98.00W
07/13/2015  E2.50 INCH       RENO               KS   LAW ENFORCEMENT

0702 PM     TSTM WND DMG     2 E NICKERSON           38.15N 98.05W
07/13/2015                   RENO               KS   EMERGENCY MNGR

            TREES ACROSS ROAD ABOUT 2 MILES EAST OF NICKERSON.

0702 PM     HAIL             4 NW HUTCHINSON         38.12N 97.96W
07/13/2015  M2.75 INCH       RENO               KS   EMERGENCY MNGR

0718 PM     HAIL             HUTCHINSON              38.07N 97.91W
07/13/2015  E0.88 INCH       RENO               KS   PUBLIC

0741 PM     HAIL             4 W HUTCHINSON          38.07N 97.99W
07/13/2015  E1.00 INCH       RENO               KS   PUBLIC

0751 PM     HAIL             2 WSW ABBYVILLE         37.96N 98.24W
07/13/2015  E1.75 INCH       RENO               KS   PUBLIC

0800 PM     HAIL             WNW ARLINGTON           37.90N 98.18W
07/13/2015  E1.00 INCH       RENO               KS   TRAINED SPOTTER

0811 PM     HAIL             1 W TURON               37.81N 98.45W
07/13/2015  E1.75 INCH       RENO               KS   PUBLIC

0827 PM     HAIL             5 SW ARLINGTON          37.84N 98.24W
07/13/2015  E1.75 INCH       RENO               KS   EMERGENCY MNGR

0911 PM     HAIL             5 SW ARLINGTON          37.84N 98.24W
07/13/2015  E1.75 INCH       RENO               KS   EMERGENCY MNGR

0918 PM     HAIL             LANGDON                 37.85N 98.32W
07/13/2015  E1.00 INCH       RENO               KS   EMERGENCY MNGR

0934 PM     HAIL             N LANGDON               37.85N 98.32W
07/13/2015  E1.00 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Special weather statement, Jul 14, 2:20 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 AM CDT TUE JUL 14 2015

KSZ047-140745-
BARTON KS-
220 AM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER PAWNEE ROCK...OR 6 MILES NORTH
  OF RADIUM...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...ELLINWOOD...PAWNEE ROCK...ALBERT AND
  GREAT BEND AIRPORT.

LAT...LON 3846 9903 3853 9881 3832 9850 3826 9863
      3826 9903
TIME...MOT...LOC 0718Z 226DEG 20KT 3826 9894

BILLINGS WRIGHT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:27 PM CDTSevere Thunderstorm WarningICTReno33 min
Jul 13, 7:55 PM CDTSevere Thunderstorm WarningICTReno35 min
Jul 13, 8:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno34 min
Jul 13, 8:47 PM CDTAreal Flood WarningICTReno14 hr
Jul 13, 8:52 PM CDTSevere Thunderstorm WarningICTKingman, Reno38 min
Jul 13, 9:27 PM CDTSevere Thunderstorm WarningICTReno48 min
Jul 13, 10:14 PM CDTSpecial Weather StatementICTReno31 min
Jul 14, 2:20 AM CDTSpecial Weather StatementICTBarton25 min
Jul 14, 2:54 AM CDTSpecial Weather StatementICTRice36 min
Jul 14, 3:05 AM CDTSevere Thunderstorm WarningICTRice25 min
Jul 14, 3:32 AM CDTSpecial Weather StatementICTRice28 min
Jul 14, 3:45 AM CDTSpecial Weather StatementICTEllsworth30 min
Jul 14, 4:10 AM CDTAreal Flood WarningICTRice5 hr
Jul 14, 4:45 AM CDTSpecial Weather StatementICTEllsworth30 min
Jul 14, 5:06 AM CDTSpecial Weather StatementICTSaline24 min
Jul 14, 5:54 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline5 hr
Jul 14, 6:10 AM CDTSpecial Weather StatementICTHarvey35 min
Jul 14, 6:28 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion32 min
Jul 14, 7:00 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood30 min
Jul 14, 7:27 AM CDTSevere Thunderstorm WarningICTGreenwood48 min
Jul 14, 7:52 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson23 min
Jul 14, 8:14 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
Jul 14, 9:08 AM CDTSpecial Weather StatementICTGreenwood67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.